Math. Model. Nat. Phenom.
Volume 3, Number 7, 2008Special issue dedicated to Glenn Webb
|Page(s)||180 - 193|
|Published online||23 October 2008|
Analysis of a Model with Multiple Infectious Stages and Arbitrarily Distributed Stage Durations
Department of Mathematics, Purdue University, West Lafayette, IN 47907, USA
Corresponding author: firstname.lastname@example.org
Infectious diseases may have multiple infectious stages with very different epidemiological attributes, including infectivity and disease progression. These stages are often assumed to have exponentially distributed durations in epidemiological models. However, models that use the exponential distribution assumption (EDA) may generate biased and even misleading results in some cases. This discrepancy is particularly damaging if the models are employed to assist policy-makers in disease control and interventions. This paper studies a mathematical model that includes multiple infectious stages and general distributions for the stage durations (with the exponential distribution as a special case). Formulas for the control reproductive number, Rc, and the basic reproductive number, R0, are derived, which can be conveniently applied to models in which specific stage distributions are assumed. It is also shown that the disease dynamics are determined by the reproductive numbers.
Mathematics Subject Classification: 37N25 / 92D30
Key words: epidemiological model / disease stage distribution / disease control
Current usage metrics show cumulative count of Article Views (full-text article views including HTML views, PDF and ePub downloads, according to the available data) and Abstracts Views on Vision4Press platform.
Data correspond to usage on the plateform after 2015. The current usage metrics is available 48-96 hours after online publication and is updated daily on week days.
Initial download of the metrics may take a while.